View Single Post
  #8  
Old 08-29-2008, 01:46 PM
We Hope's Avatar
We Hope We Hope is offline
Founding Moderator
 
Join Date: Mar 2008
Posts: 2,155
Default Re: Warning: Risk of Deafness from Ear Medications

A short cruise on PubMed indicates that this class of antibiotics was first produced in the 1940's-1950's. It fell out of favor in the 1960's-1970's when it's potential ill effects on hearing became widely known. It's still around with both people and pets because of its "cost effectiveness".

A theory re: why it can rob people of their hearing is that some people have a gene predisposing them to hearing loss when given this class of antibiotics. I read about an Italian family who had 5 members lose their hearing when being prescribed these drugs. Also read that it's used to treat eye problems and that some suspect it of causing macular degeneration in some patients.

So the situation is the same with human medicine--being prescribed with apparent small regard to its possible consequences re: hearing.

FWIW-

http://www.ncbi.nlm.nih.gov/pubmed/17266591

Aminoglycoside-induced ototoxicity. Current Pharmaceutical Design 2007

"It has long been known that the major irreversible toxicity of aminoglycosides is ototoxicity. Among them, streptomycin and gentamicin are primarily vestibulotoxic, whereas amikacin, neomycin, dihydrosterptomycin, and kanamicin are primarily cochleotoxic.(They describes the area of the ear each antibiotic affects.) Cochlear damage can produce permanent hearing loss, and damage to the vestibular apparatus results in dizziness, ataxia, and/or nystagmus. Aminoglycosides appear to generate free radicals within the inner ear, with subsequent permanent damage to sensory cells and neurons, resulting in permanent hearing loss. Two mutations in the mitochondrial 12S ribosomal RNA gene have been previously reported to predispose carriers to aminoglycoside-induced ototoxicity. As aminoglycosides are indispensable agents both in the treatment of infections and Meniere's disease, a great effort has been made to develop strategies to prevent aminoglycoside ototoxicity. Anti-free radical agents, such as salicylate, have been shown to attenuate the ototoxic effects of aminoglycosides. In this paper, incidence, predisposition, mechanism, and prevention of aminoglycoside-induced ototoxicity is discussed in the light of literature data."


--------------------------------------------------------------------------


http://www.ncbi.nlm.nih.gov/pubmed/1...gdbfrom=pubmed

Ototoxic drugs. I. Aminoglycoside antibiotics Wiadomoski lekarskie (Warsaw,Poland)

"The fact that some drugs can affect the hearing function is well known. All aminoglycoside antibiotics have the potential to induce severe and irreversible ototoxicity in the cochlea and vestibular organ. The mechanism causing aminoglycoside-induced hearing loss is still not well established. Nevertheless, today aminoglycosides are the most commonly used antibiotics world wide thanks to their high efficacy and low cost. In this review pharmacological and toxicological properties of aminoglycoside antibiotics are described as well as risk factors and pathophysiology of aminoglycosides ototoxicity. Current hypotheses concerning the mechanisms of aminoglycoside-induced ototoxicity are also discussed."

--------------------------------------------------------------------------

Kathy
Reply With Quote